Pennsylvania, 2015

Extreme Cold and Cold in Pennsylvania, February 19 to 20, 2015

February 19 to 20, 2015 · NWS PHI · 13 events in 13 counties and zones

The arrival of another arctic air mass brought some of the lowest wind chills and temperatures of the winter season to Pennsylvania 20th and 21st and was responsible for three cold related deaths. With respect to wind chill factors, the late evening on the 19th and the first half of the day on the 20th was colder with wind chill factors as low as around 35 degrees below zero in the Poconos and…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The arrival of another arctic air mass brought some of the lowest wind chills and temperatures of the winter season to Pennsylvania 20th and 21st and was responsible for three cold related deaths. With respect to wind chill factors, the late evening on the 19th and the first half of the day on the 20th was colder with wind chill factors as low as around 35 degrees below zero in the Poconos and around 20 degrees below zero elsewhere during the morning. Actual low temperatures were around zero, except below zero in the Poconos. On the morning of the 21st, little, if any, wind was present as the arctic high pressure system was nearby. Low temperatures in more rural inland areas were lower, many were below zero. But, because of the lack of wind, wind chill factors nearly matched the air temperatures and it felt relatively warmer on the morning of the 21st.

Code Blue emergencies were declared throughout the Philadelphia Metropolitan area. Many school districts on the 20th had delayed openings. In Philadelphia, an 80 year-old woman who also suffered from dementia and lived in the West Philadelphia section died from hypothermia. A second elderly woman from Philadelphia also died from hypothermia. In Lehigh County, an 86-year-old man with several other medical issues also died from hypothermia.

The arctic air mass also caused school delayed openings as well as burst water pipes and mains. On the 21st, in Philadelphia, about 500 people were displaced from the Rittenhouse Claridge Apartments by a power outage that was caused by a broken sprinkler pipe in a vacant next door store. A water main break in Port Richmond forced dozens of families from their homes.| |Lowest hourly wind chill factors included 34 degrees below zero in Mount Pocono (Monroe County), 23 degrees below zero in Doylestown (Bucks County), 22 degrees below zero in Coatesville (Chester County) and Reading (Berks County), 21 degrees below zero in Pottstown (Montgomery County) and the Lehigh Valley International Airport and 17 degrees below zero at the Philadelphia International Airport.

Actual lowest temperatures on either the 20th or 21st included 11 degrees below zero in East Stroudsburg (Monroe County), 10 degree below zero in Mount Pocono (Monroe County), 3 degrees below zero at the Lehigh Valley International Airport, 2 degrees below zero in Reading (Berks County), Perkasie (Bucks County) and Nazareth (Northampton County), 1 degree below zero in Pottstown (Montgomery County) and Spring City and West Chester in Chester County, zero in Swathmore (Delaware County), 1 degree above zero in Bala Cynwyd (Montgomery County) and Langhorne (Bucks County) and 2 degrees above zero at the the Philadelphia International Airport.

The low temperatures of 2 degrees on the 20th and the 16th in Philadelphia were the coldest winter days in the city since January 20, 1994 (the low as 1 degree above zero) and the coldest February lows since February 20, 1979. The low temperature of 3 degrees below zero at the Lehigh Valley International Airport on the 21st broke the daily record set in 1936 and the low temperature of 10 degrees below zero in Mount Pocono on the 21st broke the daily record set in 1993.

The latest cold outbreak was caused by an arctic high pressure system that arrived in Eastern Pennsylvania late in the afternoon on the 20th. The wind and subsequent low wind chill values was caused by the pressure difference between the approaching high pressure system and an intensifying low pressure system that moved through the Canadian Maritimes overnight on the 19th and on the 20th. While some low temperatures were lower on the morning of the 21st, there was little if any wind and the air and wind chill values that morning were one in the same. As the high pressure system moved offshore, more wintry precipitation arrived later in the day on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 19, 7:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 19, 7:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
705 PM EST THU FEB 19 2015

.SYNOPSIS...
HIGH PRESSURE OVER THE OHIO VALLEY BUILDS INTO OUR REGION THROUGH
FRIDAY. LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY ON SATURDAY
WILL MOVE INTO THE SAINT LAWRENCE VALLEY ON SUNDAY, LEADING TO A
STRONG COLD FRONTAL PASSAGE LATE SUNDAY. AN ARCTIC FRONTAL PASSAGE
WILL OCCUR LATE MONDAY, THEN LOW PRESSURE MAY DEVELOP JUST OFFSHORE
DURING THE TUESDAY AND WEDNESDAY TIME FRAME.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A VERY COLD AIRMASS IS ENTRECHED ACROSS THE ENTIRE REGION. THIS WILL
RESULT IN DANGEROUSLY COLD WIND CHILLS ESPECIALLY OVERNIGHT AND EVEN
SOME RECORD LOWS POSSIBLE EARLY FRIDAY MORNING.

THE PRESENCE OF STEEP LOW-LEVEL LAPSE RATES WILL ASSIST IN MIXING
BEING MAINTAINED THROUGH THE NIGHT ACROSS MANY AREAS. THIS WILL ALSO
HELP TO GENERATE BANDS OF CLOUDS THAT MAY BE ENHANCED SOME BY A
STRONG SHORT WAVE ARRIVING OVERNIGHT. THE PRESENCE OF THE STEEP LOW-
LEVEL LAPSE RATES IS RESULTING IN SOME BANDS OF FLURRIES OR EVEN
SOME SNOW SHOWERS. SOME OF THE LIGHTER ACTIVITY MAY NOT REACH THE
GROUND GIVEN THE RATHER DRY SUB-CLOUD LAYER, HOWEVER SOME SNOW
SHOWERS HAVE BEEN OBSERVED IN A FEW PLACES SO FAR. THE HRRR SUGGESTS
THAT A FEW STREAMERS MAY SURVIVE FOR AWHILE TONIGHT. THEREFORE,
ADDED SCATTERED SNOW SHOWERS UP NORTH AND ISOLATED SNOW SHOWERS DOWN
SOUTH FOR AWHILE.

A WIND CHILL WARNING CONTINUES FOR THE POCONOS AND SUSSEX COUNTY
/NEW JERSEY/ WITH WIND CHILL VALUES OF 25-35 DEGREES BELOW ZERO. THE
REMAINDER OF THE CWA REMAINS UNDER A WIND CHILL ADVISORY WITH WIND
CHILL VALUES AS LOW AS 10-20 DEGREES BELOW ZERO.

THE HOURLY GRIDS WERE TWEAKED BASED ON THE LATEST OBSERVATIONS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
ANOTHER HARSH BLAST OF ARCTIC AIR FOR THE REGION ON FRIDAY. MORNING
TEMPERATURES WILL START OFF IN THE SINGLE DIGITS OR BELOW ZERO IN
SOME CASES. WITH WINDS, WIND CHILL VALUES WILL BE WELL BELOW ZERO.
EVEN WITH A FULL DAYS ON SUNSHINE, MOST PLACES WILL STRUGGLE TO
REACH THE MID TEENS. WIND CHILL ADVISORIES (WARNINGS FOR THE POCONOS
AND SUSSEX NJ) CONTINUE UNTIL LATE MORNING FRIDAY. ONLY VERY MINOR
CHANGES TO THE PREVIOUS FORECAST.  A MET/MAV BLEND RESULTED IN
TEMPERATURES ABOUT ONE DEGREE HIGHER THAN THE PREVIOUS FORECAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
CLOSED MID-LEVEL LOW LIFTS OUT OF THE NORTHEAST US ON FRIDAY...AS
FLOW BECOMES MORE ZONAL AND SOUTHWESTERLY OVER THE E CONUS THROUGH
EARLY NEXT WEEK...BOUNDED BY A CLOSED LOW INVOF HUDSONS BAY AND AN
EVOLVING REX BLOCK ALONG THE WEST COAST OF NOAM. THE BEST CHANCE OF
PRECIP WILL BE IN ASSOCIATION WITH LOW PRESSURE MOVING JUST WEST OF
THE APPALACHIANS SATURDAY INTO SUNDAY...WITH PYTPE ISSUES
LIKELY... PARTICULARLY SATURDAY NIGHT. TEMPERATURES WILL MODERATE
THRU THE WEEKEND...THEN TURN MUCH COLDER AGAIN EARLY NEXT WEEK.

DAILIES...

FRIDAY NIGHT AND SATURDAY...HIGH PRESSURE WILL CREST OVER THE
REGION DURING THE PRE- DAWN HOURS WITH THE ATMOS DECOUPLING. AS
500 HPA FLOW BECOMES MORE SOUTHWEST...MID-LEVEL MOISTURE WILL BE
STREAMING IN FROM THE WEST. THUS THERE IS SOME UNCERTAINTY IN THE
TEMPERATURE FORECAST AS MORE CLOUD COVER WOULD PRECLUDE AN
OTHERWISE IDEAL RADIATIONAL COOLING SETUP. EXPECTING MINS AROUND
20 DEGREES BELOW NORMAL. DURING THE DAY...LOW PRESSURE APPROACHES
THE OHIO VALLEY...AS AS A LOW-LEVEL JET /60 KNOTS AT 850 HPA/
LEADS TO STRONG WARM AIR ADVECTION AND MOISTURE TRANSPORT WITH
GMEX ORIGINS. WITH SURFACE HIGH-PRESSURE POSITIONED JUST TO OUR
EAST OVER THE ATLANTIC...THERE WILL BE AN ABSENCE OF LOW-LEVEL DRY
AIR...SO THE COLUMN SATURATES QUICKLY.

MODELS ARE CONSISTENTLY TIMING THE ONSET OF PRECIP IN THE LATE AM TO
EARLY AFTERNOON HOURS. HOWEVER...GIVEN THE LACK OF MID-LEVEL RIDGING
AND DRY AIR AT THE SURFACE...WOULD NOT BE SURPRISED IF PRECIP BEGINS
A BIT EARLIER. THERMAL PROFILES SUPPORT PRECIP BEGINNING AS
SNOW... WITH A CHANGEOVER TO RAIN SOUTH AND EAST OF I-95 SATURDAY
EVENING. MODEL SOUNDINGS ALSO INDICATE AN ELEVATED WARM LAYER...SO
A BRIEF PERIOD OF SLEET IS POSSIBLE DURING THE CHANGEOVER FROM
SNOW TO RAIN. A PERIOD OF FREEZING RAIN IS ALSO POSSIBLE...ESP
INVOF THE DELAWARE VALLEY. THIS IS ALSO INDICATED BY THE CIPS
ANALOGS. ATTM... NOT EXPECTING SIGNIFICANT ICING. FURTHER
NORTHWEST OF I-95...WHERE SNOW MAY FALL WELL AFTER MIDNIGHT BEFORE
CHANGING OVER TO RAIN... ADVISORY LEVEL AMOUNTS ARE POSSIBLE.

SUNDAY...WITH THE SURFACE LOW TO THE WEST AND WAA CONTINUING...THE
ENTIRE COLUMN WILL WARM ABOVE FREEZING BY 12Z ACROSS THE CWA...SO
EXPECTING LIGHT RAIN. PRECIP WILL END BY THE AFTERNOON AS A STRONG
COLD FRONT MOVES THRU...WITH COLDER AND DRIER AIR FILTERING INTO THE
REGION. MAX TEMPS ARE FINALLY EXPECTED TO REACH SEASONABLE LEVELS.

MONDAY...A SECONDARY COLD FRONTAL PASSAGE DURING THE DAY WILL BRING
ARCTIC AIR BACK INTO THE REGION...WITH BRISK NORTHWEST WINDS AND
SNOW SHOWERS POSSIBLE IN THE POCONOS.

TUESDAY AND WEDNESDAY...EXPECTING TEMPERATURES ON TUESDAY 20 TO 25
DEGREES BELOW NORMAL WITH FAIR WEATHER. FOR WEDNESDAY...THE TROUGH
DIGS AGAIN IN THE EAST...WHICH MAY LEAD TO COASTAL CYCLOGENSIS
DURING THIS TIME FRAME.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...VFR WITH A CEILING AT TIMES AROUND 5000 FEET. A FEW SNOW
SHOWERS AROUND, HOWEVER GIVEN LOW COVERAGE OVERALL A MENTION WAS NOT
INCLUDED. NORTHWESTERLY WINDS 10-15 KNOTS WITH GUSTS TO AROUND 25
KNOTS, ALTHOUGH THE GUSTS MAY DROP OFF FROM TIME TO TIME AT SOME
TERMINALS.

FRIDAY...VFR. NORTHWEST WINDS 10-15 KNOTS WITH GUSTS TO 25 KNOTS,
THEN DIMINISHING TO AROUND 10 KNOTS BY LATE AFTERNOON. AS THE WINDS
DIMINISH, A SHIFT TO A WEST OR EVEN SOUTHWEST DIRECTION SHOULD
OCCUR.

OUTLOOK...
FRIDAY NIGHT...VFR WITH SOME INCREASE IN CLOUDS LATE.

SATURDAY AND SATURDAY NIGHT: VFR CONDITIONS BECOMING MVFR/IFR SAT
AFTERNOON AND SAT NIGHT WITH SNOW CHANGING OVER TO RAIN. THERE MAY
ALSO BE A BRIEF PERIOD OF SLEET AND FREEZING RAIN...PARTICULARLY
AT ABE AND RDG.

SUNDAY: VFR AND IFR IN PERIODS OF RAIN...GRADUALLY IMPROVING TO
VFR FROM WEST TO EAST.

MONDAY AND TUESDAY...VFR CONDITIONS EXPECTED.

&&

.MARINE...
**SINCE MUCH OF DELAWARE BAY IS COVERED BY ICE WE WILL CONTINUE TO
  ADD THE PHRASING "ON ICE FREE WATERS" FOR THE FIRST FOUR PERIODS
  OF THE FORECAST**

NO CHANGES ON THE MID-AFTERNOON UPDATE.  GALE WARNING CONTINUES
TONIGHT AND INTO FRIDAY ON THE ATLANTIC WATERS. AND FOR TONIGHT ON
THE DELAWARE BAY.  COULD SEE WIND GUSTS TO 35 KNOTS ON THE
DELAWARE BAY AND UP TO 40 KNOTS ON THE ATLANTIC WATERS.

FREEZING SPRAY WARNING CONTINUES FOR TONIGHT INTO FRIDAY MORNING.
GUIDANCE CONTINUES TO SUPPORT THE THREAT FOR HEAVY FREEZING SPRAY.

CONDITIONS START TO IMPROVE LATER IN THE AFTERNOON FRIDAY AS WINDS
BEGIN TO DIMINISH.

OUTLOOK...
SATURDAY NIGHT THROUGH SUNDAY: SEAS BUILDING TO SCA THRESHOLDS
WITH WINDS APPROACHING SCA CRITERIA.

MONDAY AND TUESDAY...SEAS REMAINING AOA SCA LEVELS WITH WIND
GUSTS POSSIBLY REACHING GALE FORCE MONDAY NIGHT INTO EARLY
TUESDAY.

&&

.TIDES/COASTAL FLOODING...
A LOW WATER ADVISORY IS IN EFFECT FOR TONIGHT INTO FRIDAY OVER
THE DELAWARE BAY AND THE ATLANTIC COASTAL WATERS FOR THE NEXT TWO
UPCOMING LOW TIDES DUE TO BLOWOUT CONDITIONS FROM THE STRONG WEST-
NORTHWEST WINDS. LOW WATER ADVISORY IS CONTAINED IN THE MWW
PRODUCT. AN SPS WAS ISSUED FOR ASSOCIATED AREAS ALONG THE TIDAL
DELAWARE RIVER.

&&

.CLIMATE...
RECORD LOW TEMPERATURES ARE ANTICIPATED FRIDAY MORNING WHEN WE
NOW THINK THE COLDEST DAYS OF THE WINTER SHOULD OCCUR. THIS
BECAUSE MINUS 25C 850 MB AIR IS MORE MODELED TO OVERSPREAD MORE OF
OUR AREA AND SIT HERE FOR 12 HOURS. EVEN SATURDAY MAY HAVE RECORD
COLD NEAR MIDNIGHT BEFORE TEMPS START RISING AHEAD OF THE NEXT
ARCTIC COLD FRONT.

WE'RE TALKING THE COLDEST AT PHILADELPHIA SINCE JAN 19, 1994 WHEN
IT WAS 5 BELOW. IT WILL PROBABLY BE EASIER TO GET BELOW ZERO LATE
THIS WEEK DUE TO THE SOUTHWARD SNOW COVER INCREASE.

ADDITIONALLY FOR THE URBAN CENTERS AND THAT WILL FOCUS ON PHL...IF
THE LOW IS ZERO OR COLDER THIS WILL BE COLDEST LOW TEMPERATURE
AT PHL - SO LATE IN THE SEASON!

THOSE RECORDS LISTED BELOW...
(POR = PERIOD OF RECORD BEGINS)

POR         2/19        2/20       2/21

1874 KACY   4-1903      0-1966     3-1968
1872 KPHL   3-1903      1-1979     6-1968
1894 KILG   2-1936      5-1978     6 1968 AND 1934
1922 KABE   0-1936     -2 1936     0-1936
1865 KTTN   2 1903,1936 6 -1936    6-1893
1948 KGED  11-1993      0-1979     8-1959
1869 KRDG - 2 1903     -3 1903    -2 1978,1903
1901 KMPO -10 1903    -18 1993    -8  1993

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL ADVISORY UNTIL 11 AM EST FRIDAY FOR PAZ060>062-070-
     071-101>106.
     WIND CHILL WARNING UNTIL 11 AM EST FRIDAY FOR PAZ054-055.
NJ...WIND CHILL ADVISORY UNTIL 11 AM EST FRIDAY FOR NJZ007>010-
     012>027.
     WIND CHILL WARNING UNTIL 11 AM EST FRIDAY FOR NJZ001.
DE...WIND CHILL ADVISORY UNTIL 11 AM EST FRIDAY FOR DEZ001>004.
MD...WIND CHILL ADVISORY UNTIL 11 AM EST FRIDAY FOR MDZ008-012-015-
     019-020.
MARINE...HEAVY FREEZING SPRAY WARNING UNTIL 11 AM EST FRIDAY FOR ANZ430-
     431-450>455.
     LOW WATER ADVISORY UNTIL 6 PM EST FRIDAY FOR ANZ430-431-
     450>455.
     GALE WARNING UNTIL 1 PM EST FRIDAY FOR ANZ450>455.
     GALE WARNING UNTIL 6 AM EST FRIDAY FOR ANZ430-431.

&&

SYNOPSIS...FRANCK/GORSE
NEAR TERM...GORSE
SHORT TERM...SZATKOWSKI
LONG TERM...FRANCK
AVIATION...FRANCK/GORSE
MARINE...FRANCK/SZATKOWSKI
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Feb 19, 4:09 PM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 PM EST THU FEB 19 2015

NJZ007>010-012>015-019-020-026-027-PAZ060>062-101>106-202115-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
409 PM EST THU FEB 19 2015

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

SNOW IS POSSIBLE SATURDAY AFTERNOON AND EVENING BEFORE CHANGING
TO RAIN. SOME SLEET AND FREEZING RAIN MAY MIX...PARTICULARLY TO
THE WEST OF THE INTERSTATE 95 CORRIDOR. LIGHT SNOW ACCUMULATION
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-202115-
CARBON-MONROE-
409 PM EST THU FEB 19 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

SNOW IS POSSIBLE SATURDAY AFTERNOON AND NIGHT BEFORE CHANGING TO
RAIN ON SUNDAY. SOME SLEET AND FREEZING RAIN MAY MIX IN AS WELL.
LIGHT SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-202115-
SUSSEX-
409 PM EST THU FEB 19 2015

...WIND CHILL WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

SNOW IS POSSIBLE SATURDAY AFTERNOON AND NIGHT BEFORE CHANGING TO
RAIN ON SUNDAY. SOME SLEET AND FREEZING RAIN MAY MIX IN AS WELL.
LIGHT SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-202115-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
409 PM EST THU FEB 19 2015

...GALE WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 11 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.
   HEAVY FREEZING SPRAY WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.
   HEAVY FREEZING SPRAY WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-202115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
409 PM EST THU FEB 19 2015

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 11 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.
   HEAVY FREEZING SPRAY WARNING.

LOW WATER AT LOW TIDES TODAY AND FRIDAY MAY BE A SERIOUS
NAVIGATION HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   HEAVY FREEZING SPRAY WARNING.

HEAVY FREEZING SPRAY WARNING.

LOW WATER AT LOW TIDES TODAY AND FRIDAY MAY BE A SERIOUS
NAVIGATION HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-MDZ008-012-015-019-020-NJZ022>025-202115-
INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
409 PM EST THU FEB 19 2015

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

SNOW IS POSSIBLE SATURDAY AFTERNOON AND EVENING BEFORE CHANGING
TO RAIN. VERY LIGHT SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-002-NJZ016-021-202115-
NEW CASTLE-KENT-SALEM-CUMBERLAND-
409 PM EST THU FEB 19 2015

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

LOW WATER AT LOW TIDES TODAY AND FRIDAY MAY BE A SERIOUS
NAVIGATION HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

LOW WATER AT LOW TIDES TODAY AND FRIDAY MAY BE A SERIOUS
NAVIGATION HAZARD.

SNOW IS POSSIBLE SATURDAY AFTERNOON AND EVENING BEFORE CHANGING
TO RAIN. SOME SLEET AND FREEZING RAIN MAY BRIEFLY MIX IN.
VERY LIGHT SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ017-018-PAZ070-071-202115-
GLOUCESTER-CAMDEN-DELAWARE-PHILADELPHIA-
409 PM EST THU FEB 19 2015

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

LOW WATER AT LOW TIDES TODAY AND FRIDAY MAY BE A SERIOUS
NAVIGATION HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

LOW WATER AT LOW TIDES TODAY AND FRIDAY MAY BE A SERIOUS
NAVIGATION HAZARD.

SNOW IS POSSIBLE SATURDAY AFTERNOON AND EVENING BEFORE CHANGING
TO RAIN. SOME SLEET AND FREEZING RAIN MAY BRIEFLY MIX IN. LIGHT
SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 19, 3:21 PM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
321 PM EST THU FEB 19 2015

DEZ001-NJZ015>019-PAZ070-071-106-200900-
NEW CASTLE-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
DELAWARE-PHILADELPHIA-LOWER BUCKS-
INCLUDING THE CITIES OF...WILMINGTON...TRENTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
MEDIA...PHILADELPHIA...MORRISVILLE...DOYLESTOWN
321 PM EST THU FEB 19 2015

...LOW WATER LEVELS ON THE TIDAL DELAWARE RIVER THROUGH FRIDAY...

A GUSTY NORTHWESTERLY FLOW WILL CONTINUE TO RESULT IN LOW WATER
LEVELS ON THE TIDAL DELAWARE RIVER THROUGH FRIDAY. THE COMBINATION
OF LOW WATER LEVELS AND ICE COVER WILL CAUSE NAVIGATION PROBLEMS
ESPECIALLY AROUND THE TIMES OF LOW TIDE ON THE LOWER DELAWARE
RIVER AND ON SOME OF ITS TIDAL TRIBUTARIES.

LOW TIDE OCCURS AT REEDY POINT, DELAWARE AT 612 PM THIS EVENING
AND AT 629 AM FRIDAY. LOW TIDE AT PHILADELPHIA OCCURS AT 847 PM
THIS EVENING AND AT 906 AM FRIDAY.

WATER LEVELS ARE FORECAST TO DROP TO AROUND NEGATIVE 2.0 FEET MEAN
LOWER LOW WATER. THE LOW WATER LEVELS MAY CONTINUE INTO THE
WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 cold/wind chill, 2 extreme cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Chester

When
February 19, 9:00 PM EST to February 20, 11:00 AM EST
Where
Western Chester forecast zone
Reported by
AWOS
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Monroe

When
February 19, 10:00 PM EST to February 20, 10:00 AM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Carbon

When
February 19, 10:00 PM EST to February 20, 10:00 AM EST
Where
Carbon forecast zone
Reported by
Mesonet
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Cold/Wind Chill, Berks

When
February 19, 10:00 PM EST to February 20, 10:00 AM EST
Where
Berks forecast zone
Reported by
ASOS
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Montgomery

When
February 19, 10:00 PM EST to February 20, 11:00 AM EST
Where
Western Montgomery forecast zone
Reported by
ASOS
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lower Bucks

When
February 19, 10:00 PM EST to February 20, 11:00 AM EST
Where
Lower Bucks forecast zone
Reported by
ASOS
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Cold/Wind Chill, Upper Bucks

When
February 19, 10:00 PM EST to February 20, 11:00 AM EST
Where
Upper Bucks forecast zone
Reported by
Mesonet
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Montgomery

When
February 19, 11:00 PM EST to February 20, 10:00 AM EST
Where
Eastern Montgomery forecast zone
Reported by
Mesonet
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Chester

When
February 19, 11:00 PM EST to February 20, 10:00 AM EST
Where
Eastern Chester forecast zone
Reported by
Mesonet
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lehigh

When
February 20, 12:00 AM EST to 11:00 AM EST
Where
Lehigh forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Cold/Wind Chill, Philadelphia

When
February 20, 12:00 AM EST to 10:00 AM EST
Where
Philadelphia forecast zone
Deaths
2 direct, 0 indirect
Property damage
$250,000
Reported by
ASOS
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Cold/Wind Chill, Delaware

When
February 20, 12:00 AM EST to 10:00 AM EST
Where
Delaware forecast zone
Reported by
Mesonet
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northampton

When
February 20, 12:00 AM EST to 11:00 AM EST
Where
Northampton forecast zone
Reported by
Mesonet
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Lehigh2015-02-2086MaleOutside/Open AreasDirect
Cold/Wind Chill, Philadelphia2015-02-2080FemaleOutside/Open AreasDirect
Cold/Wind Chill, Philadelphia2015-02-2065FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559582, 559571, 559572, 559574, 559575, 559576, 559579, 559580, 559581, 559577, 559578, 559583, 559584.